Texas, 2022Strong Wind in Texas, July 5, 2022
July 5, 2022 · NWS MAF · 1 event in 1 county or zone
An upper level ridge was over West Texas and temperatures were slightly above normal. Low-level moisture was fairly high across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was over West Texas and temperatures were slightly above normal. Low-level moisture was fairly high across the area. These conditions resulted in a landspout in Odessa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 12:58 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 5, 12:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Tue Jul 5 2022
...New SHORT TERM, LONG TERM...
.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Jul 5 2022
SHRA/TS will develop again this afternoon where the best chances
for TS will be at HOB/CNM/PEQ/FST. VCTS is in the forecast due to
the widely scattered nature of the convection creating uncertainty
in the exact location and timing. Will amend with TEMPO groups
when/if confidence increases. Despite lower chances at MAF/INK,
cannot rule out TS at these locations either. Otherwise VFR
conditions and light to modest southerly winds will continue.
Hennig
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 156 PM CDT Tue Jul 5 2022
Once again we see the Davis Mountains getting active with surface
heating already starting convection. Hi-res models show the
convection spreading this afternoon to the same areas as yesterday,
from southeastern New Mexico and the northwestern Permian Basin to
the Big Bend. Rainfall amounts will generally be less than a half
inch but a few locations could receive one to three inches creating
an isolated flash flood threat. Satellite shows a couple of MCVs
(mesoscale convective vorticies) over the CWA that will add to
instability and help the convection persist for several hours after
sunset. Tomorrow will be similar to today as high pressure to the
east continues to draw gulf moisture into west Texas and
southeastern New Mexico and afternoon heating creates the needed
trigger. Highs tomorrow will be a couple of degrees warmer than
today, a warming trend that will continue into the weekend.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 156 PM CDT Tue Jul 5 2022
The 100 degree heat makes its full return by the end of this week
with most locations hovering around the upper 90s and low 100s. The
only exception will be portions of the higher terrain where
temperatures reach "only" the low 90s. The warming temperatures are
a result of the large subtropical high situated over the Deep South
strengthening and sliding back west. Low temperatures will not allow
for any relief to the heat as mid 70s for most can be expected
thanks to continued overnight return flow. The western higher
terrain continues to have scattered afternoon thunderstorms during
the afternoons. Precipitation chances become more isolated across
the western higher terrain as high pressure continues to slide west
this weekend. Temperatures climb further over the weekend and, if
this trend continues, some heat advisories may be needed in later
forecasts. At this time at least low 100s for most look likely.
Models are beginning to give hope of a pattern shift during the
first half of next week. Latest guidance tries to push a cold front
through the area as a strong trough passes to the north. This could
result in below normal temperatures and widespread precipitation if
all the ingredients for this come together. One can hope this does
pan out and becomes clearer in later forecasts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 101 76 102 / 10 10 10 0
Carlsbad 71 97 72 98 / 30 40 30 20
Dryden 75 100 74 101 / 10 10 10 0
Fort Stockton 74 98 73 100 / 30 30 20 10
Guadalupe Pass 68 89 69 90 / 30 40 30 30
Hobbs 71 96 71 97 / 40 40 30 10
Marfa 62 89 62 91 / 40 50 30 20
Midland Intl Airport 75 99 74 100 / 20 20 20 0
Odessa 76 99 76 100 / 20 20 20 0
Wink 75 99 75 101 / 30 40 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Jul 5, 12:56 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Tue Jul 5 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
156 PM CDT Tue Jul 5 2022 /1256 PM MDT Tue Jul 5 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible generally west of a Lamesa to Dryden line.
The best chance of thunderstorms is expected over the higher terrain,
especially the Davis Mountains. Any thunderstorms that develop will
be accompanied by frequent lightning, gusty winds, and brief heavy
rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jul 5, 12:41 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Tue Jul 5 2022
TXZ274-277-278-051930-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central Reeves
and northeastern Jeff Davis Counties through 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 19 miles north of Fort Davis, moving
northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Buffalo Trail Scout
Camp and Toyahvale.
This includes Interstate 10 between mile markers 205 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 10366 3074 10390 3092 10402 3103 10374
TIME...MOT...LOC 1841Z 141DEG 6KT 3087 10380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Jul 5, 1:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT Tue Jul 5 2022
TXZ274-278-051945-
Reeves County Plains TX-Davis Mountains Foothills TX-
203 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southwestern Reeves
and north central Jeff Davis Counties through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Balmorhea State Park, or 17 miles east of Kent,
moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Reeves
and north central Jeff Davis Counties.
This includes the following highways...
Interstate 10 between mile markers 187 and 200.
Interstate 20 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3098 10385 3094 10396 3110 10407 3112 10385
TIME...MOT...LOC 1903Z 173DEG 9KT 3100 10393
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Jul 5, 1:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Tue Jul 5 2022
NMZ028-052000-
Eddy County Plains NM-
112 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central Eddy
County through 200 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Whites City, or 18 miles south of Carlsbad, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Loving, Malaga, Whites City, Otis and Cavern City Air
Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 10412 3212 10436 3237 10441 3235 10404
TIME...MOT...LOC 1911Z 175DEG 17KT 3214 10422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Strong Wind, Ector
- When
- July 5, 3:00 PM CST to 3:02 PM CST
- Where
- Ector forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
LANDSPOUT. Location: 31.870N, 102.380W. A landspout was spotted in Odessa. The time and wind speed were estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035772.